Alert archive / Georgia / Special Weather Statements in 2016

Special Weather Statement, NWS Atlanta, GA

September 2, 2016DeKalb County, Georgia

NWS Atlanta, GA issued this special weather statement at Sep 2, 2016, 3:35 AM EDT for DeKalb County, Georgia. It was in force for 55 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 2, 2016, 3:35 AM EDT (07:35 UTC)
Expired
Sep 2, 2016, 4:30 AM EDT
In force
55 min
Issued by
NWS Atlanta, GA

County DeKalb County, GA

The radar

The Atlanta radar (KFFC), 48 km from the middle of the area, began a volume at 07:39 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Peachtre/Fal Fld, GA (KFFC), launched 00:00Z, 7.6 hours before the alert went out and 45 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Peachtre/Fal Fld, GA at 00:00Z on 2016-09-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 393 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Peachtre/Fal Fld, GA at 00:00Z on 2016-09-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 16 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
393 J/kg
Mixed-layer CIN
-17 J/kg
Mixed-layer LCL
1536 m above ground
0-6 km bulk shear
4 kt
0-1 km storm-relative helicity
16 m²/s²
0-3 km storm-relative helicity
36 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

941 
WWUS82 KFFC 020735
SPSFFC

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
335 AM EDT FRI SEP 2 2016
 
GAZ033-045-020830-
DEKALB GA-NORTH FULTON GA-
335 AM EDT FRI SEP 2 2016

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN DEKALB AND SOUTHERN
NORTH FULTON COUNTIES UNTIL 430 AM EDT...

AT 333 AM EDT...HEAVY RAIN HAD FALLEN ALONG A LINE EXTENDING FROM
BELMONT TO HAPEVILLE. 1.5 TO 2.5 INCHES OF RAIN HAS FALLEN AND AN
ADDITIONAL 0.5 INCH OF RAIN IS EXPECTED. MINOR FLOODING OF CREEKS
AND STREAMS WILL BE POSSIBLE.

  HAZARD...HEAVY RAIN. 

  IMPACT...MOTORISTS SHOULD SLOW DOWN AND BE PREPARED FOR POSSIBLE 
           LOSS OF CONTROL DUE TO HYDROPLANING. ALSO...THE HEAVY 
           RAIN MAY CAUSE TEMPORARY STREET FLOODING OR ROAD PONDING 
           IN SLOW DRAINAGE AREAS. WHEN WATER COVERS THE 
           ROAD...REMEMBER TO TURN AROUND DON'T DROWN. 

SOME LOCATIONS IN THE PATH OF THESE STORMS INCLUDE
ATLANTA...DECATUR...EAST POINT...CLARKSTON...STONE MOUNTAIN...
AVONDALE ESTATES...PINE LAKE...DRUID HILLS...NORTH DECATUR...
CANDLER-MCAFEE...BELVEDERE PARK...GRANT PARK-ZOO ATLANTA...NORTH
DRUID HILLS...TUCKER...TURNER FIELD...LAKEWOOD PARK...SWEET
AUBURN...GRESHAM PARK...EAST LAKE AND SCOTTDALE.

LAT...LON 3376 8445 3385 8417 3375 8411 3366 8436
      3368 8442
TIME...MOT...LOC 0733Z 270DEG 0KT 3374 8418 3367 8442 

$$

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before this special weather statement went out at Sep 2, 1:57 AM EDT, 1 hour 38 minutes earlier.

Area forecast discussion, Sep 2, 1:57 AM EDT, 1 hour 38 minutes before
Area Forecast Discussion
National Weather Service Peachtree City GA
157 AM EDT FRI SEP 2 2016

.PREV DISCUSSION... /Issued 1054 PM EDT THU SEP 1 2016/

UPDATE...
A Tornado Watch has been issued until 8 AM EDT Friday for the
following counties Emanuel...Montgomery...Telfair...Toombs...
Treutlen...Wheeler. As Hurricane Hermine moves northeast
increased instabilities and moisture move NE with it. The
hurricane low center is expected to track across our extreme
southeastern counties putting east central and southeast GA in the
best location for tornado development. Please stay tuned for any
updates.

PREV DISCUSSION... /Issued 801 PM EDT THU SEP 1 2016/

PREV DISCUSSION... /Issued 311 PM EDT THU SEP 1 2016/

SHORT TERM /Tonight through Friday Night/...
Short term forecast largely dominated by official NHC and WPC
forecast products associated with the track of Hurricane Hermine.
Hermine is expected to make landfall sometime overnight, then track
across Georgia and into the Carolinas on Friday. Tropical Storm-
force winds (39 mph or greater) are expected across a small portion
of central Georgia, and a Tropical Storm Warning remains in effect
through Friday at 8pm. The Tropical Storm Watch has been upgraded
to a Warning for the potential of Tropical Storm- force winds. In
addition to the winds, high rainfall amounts are expected, with
the SE corner of the CWA (generally south and east of a line from
Americus to Milledgeville, to Lincolnton expected to see amounts
of 3-6 inches, with locally higher amounts possible. A Flash Flood
Watch has been issued for this portion of the area (see hydrology
section below). These amounts are highly dependent on the overall
speed and track of Hermine, and variations in the actual path
could result in changes in the forecast. Although the threat of
tornadoes is largely south and east of the CWA, the threat is not
non-zero. Remember that tornadoes in tropical environments tend to
be weak, short-lived, and difficult to detect. Please see the
latest Hurricane Local Statement (HLSFFC) for the latest on
threats and impacts.

Any changes to the forecast track, intensity, or speed could have
enough of an influence on the expected impacts, that adjustments to
the Flash Flood Watch or the Tropical Storm Warning may be
necessary. Please stay alert to changes in the forecast.

31

LONG TERM /Saturday through Thursday/...
Only tweaks to the long term based on the latest guidance.

BDL

PREVIOUS DISCUSSION...
The long term period begins with a departing Hermine although
models still show some uncertainty with how quick this departure
will be. GFS is certainly the quickest...taking the system to the
Carolinas coast by 06Z Sat. Other models including some of the
Tropical based ones are slower to lift out and generally used a
compromise in keeping some low to mid range chance pops in through
12Z Sat.

Thereafter...there is a strip of deep moisture left
across the southern tier which the ECMWF has been showing for days
and that the GFS is now picking up on as well. Not a ton of
forcing with this feature and instability looks to be negligible
so despite the continued above climo moisture values...will only
go slight chance pops for southern tier through Sat afternoon.

Area ends up after all is said and done within a fairly deep east
coast mid level trough which keeps dry air in place for the
balance of the long term period. As far as temps are
concerned...as much as I wanted lows in the 50s all the way down
into the metro...it is just not that likely a proposition this
time of year. As such...guidance continues to creep up with
overnight lows through the weekend and although there will be some
50s in the mountains...looking more like lower to mid 60s for the
rest. By the end of the long term period...trough shifts east and
is replaced by a large mid level high with temps soaring well
above normal into the mid 90s possibly.

Deese

HYDROLOGY...
Rainfall through Friday night have the highest amounts across
portions of eastern and central Georgia. The swath of highest precip
is generally south of a line from Americus to Milledgeville to
Lincolnton with amounts of 3 to 6 inches. Locally higher amounts
to 7 inches are possible. North of this swath (particularly north
of a line from Columbus, to Covington, to Athens), rainfall
amounts are expected to be less than 1 inch. A Flash Flood Watch
has been issue through 8am on Saturday. Expect rises on
rivers/creeks, localized flooding of low-lying areas, etc. Please
see the latest HLSFFC (Hurricane Local Statement) for the latest
on impacts and threats.

31

&&

.AVIATION...
06Z Update...
MVFR CIGs ahead of approaching rain bands from Hurricane Hermine
will deteriorate to Low MVFR/IFR, should stay in MVFR at TAF sites
unless heavy rain sets up and expect that more in AHN/MCN..
Showers still holding over weakening surface boundary near ATL,
and will continue SHRA in ATL area for next several hours. Rain
bands will mainly impact MCN/AHN through this afternoon when they
will begin to move off shore. east winds will be near 10kts with
gusts 20-30kts.

//ATL Confidence...06Z Update...
Medium confidence all elements.

&&

.PRELIMINARY POINT TEMPS/POPS...
Athens          79  66  86  66 /  80  40  10   5
Atlanta         82  67  85  69 /  60  30  10   5
Blairsville     78  61  82  60 /  50  30  10  10
Cartersville    83  66  87  66 /  50  20  10   5
Columbus        85  70  89  71 /  60  30  10  10
Gainesville     78  66  84  66 /  60  30  10  10
Macon           81  67  87  68 /  80  40  10  10
Rome            86  66  88  66 /  30  20  10   5
Peachtree City  83  65  86  66 /  60  30  10  10
Vidalia         80  69  87  70 / 100  50  10  10

&&

.FFC WATCHES/WARNINGS/ADVISORIES...
Tornado Watch until 8 AM EDT this morning FOR THE FOLLOWING
ZONES: Emanuel...Montgomery...Telfair...Toombs...Treutlen...
Wheeler.

Tropical Storm Warning FOR THE FOLLOWING ZONES: Bleckley...
Crisp...Dodge...Dooly...Emanuel...Glascock...Houston...
Jefferson...Johnson...Laurens...Macon...Montgomery...Peach...
Pulaski...Schley...Sumter...Telfair...Toombs...Treutlen...
Twiggs...Washington...Wheeler...Wilcox...Wilkinson.

Flash Flood Watch from 5 AM EDT early this morning through
Saturday morning FOR THE FOLLOWING ZONES: Baldwin...Bibb...
Bleckley...Crisp...Dodge...Dooly...Emanuel...Glascock...Greene...
Hancock...Houston...Jefferson...Johnson...Jones...Laurens...
Montgomery...Oglethorpe...Pulaski...Putnam...Taliaferro...
Telfair...Toombs...Treutlen...Twiggs...Warren...Washington...
Wheeler...Wilcox...Wilkes...Wilkinson.

&&

SHORT TERM...
AVIATION...
Hazardous weather outlook, Sep 1, 11:02 PM EDT, 4 hours 33 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
1102 PM EDT THU SEP 1 2016

GAZ001>009-011>016-019>025-027-030>039-041>062-066>073-078>082-
089>091-102-103-030315-
BALDWIN-BANKS-BARROW-BARTOW-BIBB-BUTTS-CARROLL-CATOOSA-
CHATTAHOOCHEE-CHATTOOGA-CHEROKEE-CLARKE-CLAYTON-COBB-COWETA-
CRAWFORD-DADE-DAWSON-DEKALB-DOUGLAS-FANNIN-FAYETTE-FLOYD-FORSYTH-
GILMER-GORDON-GREENE-GWINNETT-HALL-HANCOCK-HARALSON-HARRIS-HEARD-
HENRY-JACKSON-JASPER-JONES-LAMAR-LUMPKIN-MADISON-MARION-
MERIWETHER-MONROE-MORGAN-MURRAY-MUSCOGEE-NEWTON-NORTH FULTON-
OCONEE-OGLETHORPE-PAULDING-PICKENS-PIKE-POLK-PUTNAM-ROCKDALE-
SOUTH FULTON-SPALDING-STEWART-TALBOT-TALIAFERRO-TAYLOR-TOWNS-
TROUP-UNION-UPSON-WALKER-WALTON-WARREN-WEBSTER-WHITE-WHITFIELD-
WILKES-
1102 PM EDT THU SEP 1 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH AND PORTIONS OF
CENTRAL GEORGIA.

.DAY ONE...TONIGHT...

ISOLATED THUNDERSTORMS ARE POSSIBLE OVERNIGHT.

WEATHER HAZARDS EXPECTED...
GUSTY WINDS AND LIGHTNING WITH ANY STRONGER STORMS. LOCALLY HEAVY
RAIN WITH MINOR FLOODING WILL ALSO BE POSSIBLE.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY...

FRIDAY...SCATTERED THUNDERSTORMS CAN BE EXPECTED.
IN ADDITION...IMPACTS FROM HURRICANE HERMINE WILL BRING
GUSTY WINDS AND HEAVY RAIN TO PORTIONS OF THE AREA. A FLASH FLOOD
WATCH IS IN EFFECT FOR THE AREA EAST OF ATHENS AND MACON. THE
ACTUAL TRACK OF HERMINE WILL GREATLY AFFECT THE FORECAST.
ADDITIONAL INFORMATION CAN BE FOUND IN THE HURRICANE LOCAL
STATEMENT.../ATLHLSFFC/.

NO HAZARDOUS WEATHER IS EXPECTED SATURDAY THROUGH WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.
HOWEVER...SPOTTERS ARE ENCOURAGED TO SUBMIT REPORTS OF
ANY SEVERE WEATHER OR FLOODING THROUGH THE WEB BY GOING TO
WEATHER.GOV/ATLANTA.

GAZ074>076-083>086-092>098-104>113-030315-
BLECKLEY-CRISP-DODGE-DOOLY-EMANUEL-GLASCOCK-HOUSTON-JEFFERSON-
JOHNSON-LAURENS-MACON-MONTGOMERY-PEACH-PULASKI-SCHLEY-SUMTER-
TELFAIR-TOOMBS-TREUTLEN-TWIGGS-WASHINGTON-WHEELER-WILCOX-
WILKINSON-
1102 PM EDT THU SEP 1 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL GEORGIA.

.DAY ONE...TONIGHT...

INCREASING SHOWERS AND THUNDERSTORMS ARE EXPECTED TONIGHT AS
IMPACTS FROM HURRICANE HERMINE INCREASE.

WEATHER HAZARDS EXPECTED...

IMPACTS FROM HURRICANE HERMINE WILL BRING STRONGER GUSTY WINDS
AND HEAVY RAIN TO PORTIONS OF THE AREA...ESPECIALLY LATE TONIGHT.
THE THREAT FOR ISOLATED TORNADOES WILL ALSO INCREASE THROUGH THE
NIGHT INTO EARLY FRIDAY.

ADDITIONAL INFORMATION CAN BE FOUND IN THE HURRICANE LOCAL
STATEMENT...ATLHLSFFC.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY...

FRIDAY...A TROPICAL STORM WARNING IS IN EFFECT THROUGH 8 PM FRIDAY.
A FLASH FLOOD WATCH IS IN EFFECT THROUGH FRIDAY NIGHT.

WEATHER HAZARDS EXPECTED...
TROPICAL STORM FORCE WINDS AND HEAVY RAIN CAN BE EXPECTED.
ISOLATED TORNADOES AND FLOODING WILL ALSO BE POSSIBLE.
ADDITIONAL INFORMATION CAN BE FOUND IN THE HURRICANE LOCAL
STATEMENT.../ATLHLSFFC/.

WE ENCOURAGE EVERYONE TO STAY TUNED TO UPDATES ON THIS DEVELOPING
SYSTEM.

NO HAZARDOUS WEATHER IS EXPECTED SATURDAY THROUGH WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT REQUESTED BUT SPOTTERS ARE ENCOURAGED
TO SUBMIT REPORTS OF SEVERE WEATHER THROUGH THE WEB BY GOING TO
WEATHER.GOV/ATLANTA.

In the hours before

Special weather statement, Sep 2, 2:48 AM EDT, 47 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
248 AM EDT FRI SEP 2 2016

GAZ033-044-045-055-020730-
DEKALB GA-NORTH FULTON GA-SOUTH FULTON GA-CLAYTON GA-
248 AM EDT FRI SEP 2 2016

...SIGNIFICANT WEATHER ADVISORY FOR DEKALB...NORTH FULTON...SOUTH
FULTON AND NORTHERN CLAYTON COUNTIES UNTIL 330 AM EDT...

AT 247 AM EDT...A BAND OF VERY HEAVY RAIN EXTENDED ALONG A LINE
FROM NEAR STONE MOUNTAIN TO EAST POINT...AND MOVING WEST AT 10 MPH.

  HAZARD...HEAVY RAIN.

  IMPACT...MOTORISTS SHOULD SLOW DOWN AND BE PREPARED FOR POSSIBLE
           LOSS OF CONTROL DUE TO HYDROPLANING. ALSO...THE HEAVY
           RAIN MAY CAUSE TEMPORARY STREET FLOODING OR ROAD PONDING
           IN SLOW DRAINAGE AREAS. WHEN WATER COVERS THE
           ROAD...REMEMBER TO TURN AROUND DON'T DROWN.

SOME LOCATIONS IN THE PATH OF THESE STORMS INCLUDE
ATLANTA...DECATUR...EAST POINT...FOREST PARK...COLLEGE
PARK...CLARKSTON... HAPEVILLE...STONE MOUNTAIN...AVONDALE
ESTATES...LAKE CITY...LITHONIA... PINE LAKE...CANDLER-
MCAFEE...BELVEDERE PARK...GRANT PARK-ZOO ATLANTA... HARTSFIELD-
JACKSON AIRPORT...NORTH DECATUR...DRUID HILLS...TUCKER AND
SNAPFINGER.

LAT...LON 3384 8419 3380 8410 3378 8408 3375 8403
      3371 8407 3364 8419 3365 8422 3363 8423
      3363 8424 3365 8425 3365 8428 3362 8426
      3361 8426 3360 8428 3361 8445 3364 8459
TIME...MOT...LOC 0647Z 097DEG 7KT 3379 8413 3367 8445
Special weather statement, Sep 2, 3:35 AM EDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
335 AM EDT FRI SEP 2 2016

GAZ033-045-020830-
DEKALB GA-NORTH FULTON GA-
335 AM EDT FRI SEP 2 2016

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN DEKALB AND SOUTHERN
NORTH FULTON COUNTIES UNTIL 430 AM EDT...

AT 333 AM EDT...HEAVY RAIN HAD FALLEN ALONG A LINE EXTENDING FROM
BELMONT TO HAPEVILLE. 1.5 TO 2.5 INCHES OF RAIN HAS FALLEN AND AN
ADDITIONAL 0.5 INCH OF RAIN IS EXPECTED. MINOR FLOODING OF CREEKS
AND STREAMS WILL BE POSSIBLE.

  HAZARD...HEAVY RAIN.

  IMPACT...MOTORISTS SHOULD SLOW DOWN AND BE PREPARED FOR POSSIBLE
           LOSS OF CONTROL DUE TO HYDROPLANING. ALSO...THE HEAVY
           RAIN MAY CAUSE TEMPORARY STREET FLOODING OR ROAD PONDING
           IN SLOW DRAINAGE AREAS. WHEN WATER COVERS THE
           ROAD...REMEMBER TO TURN AROUND DON'T DROWN.

SOME LOCATIONS IN THE PATH OF THESE STORMS INCLUDE
ATLANTA...DECATUR...EAST POINT...CLARKSTON...STONE MOUNTAIN...
AVONDALE ESTATES...PINE LAKE...DRUID HILLS...NORTH DECATUR...
CANDLER-MCAFEE...BELVEDERE PARK...GRANT PARK-ZOO ATLANTA...NORTH
DRUID HILLS...TUCKER...TURNER FIELD...LAKEWOOD PARK...SWEET
AUBURN...GRESHAM PARK...EAST LAKE AND SCOTTDALE.

LAT...LON 3376 8445 3385 8417 3375 8411 3366 8436
      3368 8442
TIME...MOT...LOC 0733Z 270DEG 0KT 3374 8418 3367 8442

The office that day

Everything else NWS Atlanta, GA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 1, 8:19 PM EDTFlash Flood WarningFFCBartow, Cherokee, Gordon, Pickens6 hr
Sep 2, 2:48 AM EDTSpecial Weather StatementFFCDeKalb42 min
Sep 2, 8:58 AM EDTAreal Flood WarningFFCDodge, Laurens, Montgomery, Pulaski, Telfair, Toombs and 3 more9 hr
Sep 2, 10:12 AM EDTAreal Flood WarningFFCBleckley, Dodge, Emanuel, Jefferson, Johnson, Laurens and 4 more9 hr

Nearby

Special Weather Statements in Georgia, 2016Every special weather statement in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.